You don’t have to wait for a hydrocodone overdose to happen—or happen again. Taking steps to end addiction keeps you safe from overdose. So, what is an overdose, and what steps can you take?

The Statistics Behind Hydrocodone Overdose

Hydrocodone is used to treat moderate to severe pain. It’s an opioid drug, so it’s both highly addictive and widely available. Hydrocodone is an ingredient in over 200 products such as Percocet, Percodan, OxyContin and Vicodin. The National Institute on Drug Abuse (NIDA) explains: “Several factors are likely to have contributed to the severity of the current prescription drug abuse problem. They include drastic increases in the number of prescriptions written and dispensed.”1 Hydrocodone’s availability means more people use it, more people become addicted and more people face overdose. NIDA continues, “Every day, more than 115 Americans die after overdosing on opioids.” In addition, hydrocodone is usually combined with other, non-habit-forming drugs like acetaminophen. While these other ingredients may not be addictive, they can cause their own health problems or overdoses.

Overdose alphabet blocks

How Does Overdose Happen?

An overdose happens any time you take too much of a drug. Hydrocodone causes tolerance, so you’ll find you want to take more and more of the drug to get the effect you want from it. As you take more, your overdose risk increases. If you’re abusing the drug, tolerance happens faster and overdose is more likely.

So what counts as abuse? Taking the drug without a prescription, no matter your reason, is abuse. If you have a prescription, you can still abuse a drug. If you take more hydrocodone than prescribed, take it more often than prescribed or take it for any reason other than its original intended purpose, you’re abusing the drug. You can talk to your doctor, a therapist, a treatment program or any health professional to learn more about safe ways to end substance abuse and end your overdose risk.

What Does Overdose Look Like?

If you suspect you or someone you know has overdosed, don’t wait for signs or symptoms to develop! Get emergency help right away. Also get help if you notice any of the following signs of overdose:

  • Blue tinge to skin
  • Cold, clammy skin
  • Slowed breathing rate or heart rate
  • Vomiting
  • Extreme sleepiness

Ignored overdose symptoms can lead to liver failure, kidney problems, coma or death. You don’t want to—and don’t have to!—be an overdose statistic. Respond immediately in an overdose situation, and take steps to end hydrocodone use before or after an emergency happens.

Ending the Danger of Hydrocodone Overdose

If you’ve overdosed or are worried about overdosing, you are not alone.

“There were times when I had a terrible outlook on life and thought that I would have to live with cycles of self-medication and isolation forever,” writes Erin J. at HeroesInRecovery.com. “Today I have hope, live a happy life and have a positive outlook on things to come.”

When you speak up about your worries, you find understanding, support and recovery. You have options when it comes to ending hydrocodone abuse or addiction. You can prevent overdose, or you can keep it from happening again. At Black Bear Lodge, our multidisciplinary team of addiction professionals works to keep you healthy and safe. We offer compassionate, experienced care in a peaceful setting. We are dedicated to your immediate health and long-term recovery. Call us to learn more.


1Opioid Overdose Crisis.” National Institute on Drug Abuse. Mar. 2018.